Kansas, 2024

Damaging Winds in Kansas, September 17 to 18, 2024

September 17 to 18, 2024 · NWS DDC · 7 events in 5 counties and zones

A low pressure system moved eastward through northern Colorado into Kansas generating a line of storms in Colorado. In the evening, these storms moved into Kansas before weakening significantly around highway 283.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A low pressure system moved eastward through northern Colorado into Kansas generating a line of storms in Colorado. In the evening, these storms moved into Kansas before weakening significantly around highway 283.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 3:00 PM MST, 3 hours 2 minutes earlier. Its key messages:

  • Severe thunderstorms with a wind threat mid to late Tuesday evening, west and northwest of Dodge City.
  • Drier forecast Wednesday and Thursday.
  • More storm potential over the weekend.
Area forecast discussion, Sep 17, 3:00 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Tue Sep 17 2024

...Updated Aviation...

.KEY MESSAGES...

- Severe thunderstorms with a wind threat mid to late Tuesday
  evening, west and northwest of Dodge City.

- Drier forecast Wednesday and Thursday.

- More storm potential over the weekend.

&&

.DISCUSSION...
Issued at 222 PM CDT Tue Sep 17 2024

Late afternoon and evening storms are expected to form across the
high plains of Colorado later today. These storms should
eventually bear down on the Colorado/Kansas state line in the 5
to 7 pm time frame. The storms are expected to move east and
weaken as time goes forward. The pops will start out the highest
across the western zones and then gradually dampen with time
across central Kansas. For the SE counties, they might not see
much in storm potential as the line weakens as it moves east.
The boundary layer is expected to be very warm and mixed, so the
formation of DCAPE is likely. The main threat with the storms
are strong/damaging winds of 50+ mph. There is a 2 of 5 severe
risk located across the far western counties to account for this
possibility. Storms should exit the entire region towards the
midnight hour, with the highest confidence of residual storms
located across central Kansas.

We will be between weather systems Wednesday and Thursday.
This asa large low carves out across the western United States.
The net result is a drier forecast for southwest Kansas with
temperatures still above normal. Highs in the 90s still looks on
track for the FA. Lows will be mild with a mix of 50s and 60s
from west to east. The small exception to the drier forecast is
mainly across the SE counties, where there is only a 15-20% of
evening storms. Otherwise, it should be clear for the majority
of the FA.

Attention then turns to the Friday evening through the weekend time
frame. This as the mentioned low start to eject out across the
plains and potentially impact our weather. It should be noted
that there is considerable uncertainty with the second system.
This is confirmed by both the GEFS and EPS, with a wide range of
QPF potential the ensemble members. To add more complexity to
this, the grand ensemble does have fairly high probabilities of
QPF > 0.10" over the weekend. The GEFS and EPS QPF plumes also
show considerable spread over the weekend, further complicating
the forecast. To summarize, there is both too much spread in
both the deterministic models as well as the ensemble models to
have any confidence in storm potential over the weekend. The
blended approach seems to be the way to go given this
uncertainty.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 500 PM CDT Tue Sep 17 2024

VFR will continue to prevail through this TAF period, with
increasing midlevel clouds expected this evening. Scattered
thunderstorms are expected to reach a GCK-LBL line in the
03-06z Wed time range, some of which will likely produce strong
erratic outflow winds. Just enough model consensus to maintain
a VCTS/CB mention in the TAFs, but confidence on thunderstorm
evolution tonight, particularly at the specific airports, is
not great. Strong south winds gusting to near 35 kts currently
will only gradually subside this evening, then trend south 8-14
kts overnight. VFR/SKC is expected on Wednesday. After 15z Wed,
S/SW wind gusts of 25-30 kts are expected at all airports.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Turner
Hazardous weather outlook, Sep 17, 2:48 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
448 AM CDT Tue Sep 17 2024

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
448 AM CDT Tue Sep 17 2024 /348 AM MDT Tue Sep 17 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms across mainly
far west central and southwest Kansas as storms move east out of
Colorado. Limited instability and marginal low level moisture will
prevent numerous severe storms, however strongest storms will be
capable of 60 mph wind gusts. The large hail risk is very low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another strong storm system will provide a better chance for
strong to severe storms and potential heavy rainfall late Saturday
and Saturday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
September 17, 6:02 PM MST
Where
Hamilton County, 8.45 mi S of Kendall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.810, -101.580

Mesonet site recorded a wind gust of 60 MPH.

Thunderstorm Wind, Kearny

When
September 17, 7:16 PM CST
Where
Kearny County, 10.26 mi NW of Lakin White Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.060, -101.400

Mesonet site recorded a wind gust of 60 MPH.

Thunderstorm Wind, Kearny

When
September 17, 7:17 PM CST
Where
Kearny County, 10.26 mi NW of Lakin White Arpt
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.060, -101.400

Mesonet site recorded a wind gust of 79 MPH.

Thunderstorm Wind, Kearny

When
September 17, 7:18 PM CST
Where
Kearny County, 14.95 mi NW of Lakin White Arpt
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.140, -101.420

Mesonet site recorded a wind gust of 79 MPH.

Thunderstorm Wind, Finney

When
September 17, 7:53 PM CST
Where
Finney County, 4.39 mi SW of Friend
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.220, -100.970

Mesonet site recorded a wind gust of 59 MPH.

Thunderstorm Wind, Gray

When
September 17, 8:51 PM CST
Where
Gray County, 7.25 mi SSW of Charleston
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.770, -100.610

Mesonet site recorded a wind gust of 63 MPH.

Thunderstorm Wind, Ford

When
September 18, 12:11 AM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.760, -100.010

A public report of 3-inch limbs and power poles broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212050, 1212051, 1212052, 1212053, 1212054, 1212055, 1212056.